Alert archive / Montana / Tornado Warnings in 1998
Tornado Warning 5, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Aug 23, 1998, 9:41 PM MDT for Treasure County, Yellowstone County, Montana. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 1998, 9:41 PM MDT (03:41 UTC)
- Expired
- Aug 23, 1998, 10:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
Counties Treasure County, MT, Yellowstone County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 9:45 PM MDT | Tornado F0 | Bighorn, MT | |
| Aug 23, 10:00 PM MDT | Tornado F0 | Hysham, MT | Two small tornadoes in Treasure County knocked down several trees, antennas and power poles. One power pole which contained a transformer started some fires after it fell. The tornadoes also damaged some houses and sheds. |
| Aug 23, 10:13 PM MDT | Hail 0.75 | Hysham, MT | |
| Aug 23, 10:18 PM MDT | Thunderstorm Wind 61 | Pompeys Pillar, MT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
435 WFUS1 KBIL 240342 RRA TORBIL MTC103-111-240415- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 941 PM MDT SUN AUG 23 1998 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * TORNADO WARNING FOR... EXTREME WESTERN TREASURE COUNTY IN SOUTHEASTERN MONTANA EXTREME EASTERN YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA * UNTIL 1015 PM MDT * AT 938 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 15 MILES EAST OF HYSHAM...OR 50 MILES NORTHEAST OF BILLINGS... MOVING EAST AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CUSTER BY 945 PM GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR HUMPHREY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Aug 23, 8:30 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 23, 8:30 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 830 PM MDT SUN AUG 23 1998 THUNDERSTORMS DEVELOPED OVER UPPER LEVEL DIVERGENT AREA NORTHWEST OF THE COUNTY WARNING AREA. STORMS NOW GOING
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:19 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Yellowstone | 61 min |
| Aug 23, 9:01 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud, Treasure | 64 min |
| Aug 23, 9:21 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Yellowstone | 64 min |
| Aug 23, 10:00 PM MDT | Tornado Warning | BYZ | Treasure | 35 min |
| Aug 23, 10:20 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 65 min |
| Aug 23, 10:30 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Yellowstone | 60 min |
| Aug 23, 10:56 PM MDT | Severe Thunderstorm Warning | BYZ | Treasure | 64 min |
| Aug 23, 10:58 PM MDT | Tornado Warning | BYZ | Rosebud | 32 min |
| Aug 23, 11:05 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 60 min |
| Aug 23, 11:55 PM MDT | Severe Thunderstorm Warning | BYZ | Fallon | 65 min |
| Aug 24, 12:07 AM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer | 63 min |
Nearby
Tornado Warnings in Montana, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.